MAUDE Adverse Event Report: STRYKER SPINE-US XIA 3 TITANIUM TORQUE WRENCH; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER SPINE-US XIA 3 TITANIUM TORQUE WRENCH; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 48237028
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); Device Embedded In Tissue or Plaque (3165)
Date of Event 09/03/2018
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that torque wrench fractured at the distal tip when final tightening a blocker , during an anterior release with scoliosis correction procedure carried out at the l2 level.The distal tip of the torque wrench became loosened from the blocker and remains implanted in the patient.The surgeon does not see a need to remove it and is not concerned.Blocker was assumed to be final tightened.Another final torque was used to final tighten the remaining blockers so the surgery could be completed.No adverse consequences to the patient.
 
Additional Manufacturer Narrative
Method: visual inspection, product history review, complaint history review, nc/capa history review, labelling review, risk assessment.Result: the customer reported event was confirmed via visual inspection.The torque wrench was confirmed to have the tip fractured off.The fractured piece was not returned.The torque wrench also had a welded pin at the tip.Manufacturing records were reviewed for the corresponding lot and no relevant issues were identified.Result: capa was initiated in order to investigate the cause and propose corrective and preventive actions for hex-tip breakages on torque wrenches.A detailed investigation performed for capa showed that the breakage of the instrument hex-tip was linked to the insertion and welding of a small pin into the inner shaft.The small pin that was inserted into the inner and outer shaft was used to ensure a strong connection between the two shafts.This pin was removed as part of the design change within capa.Additionally, this device was 7 years old at the time of the event, so wear due to the device's extended use also likely contributed to the event.
 
Event or Problem Description

Brand Name
XIA 3 TITANIUM TORQUE WRENCH
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key7918088
Report Number0009617544-2018-00234
Device Sequence Number19400518
Product Code LXH
UDI-Device Identifier07613327265514
UDI-Public07613327265514
Combination Product (Y/N)N
Initial Reporter CountryGB
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/20/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Catalogue Number48237028
Device Lot Number111076
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/21/2018
Initial Date Received by Manufacturer 09/03/2018
Supplement Date Received by Manufacturer10/24/2018
Initial Report FDA Received Date09/28/2018
Supplement Report FDA Received Date11/20/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1